Oklahoma, 2021

Wildfire in Oklahoma, March 5 to 11, 2021

March 5 to 11, 2021 · NWS TSA · 9 events in 9 counties and zones

Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during early March. Numerous wildfires occurred across the region during this period, but the largest fires affected Delaware County where over 4000 acres were burned, Latimer County where over…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during early March. Numerous wildfires occurred across the region during this period, but the largest fires affected Delaware County where over 4000 acres were burned, Latimer County where over 2000 acres were burned, Cherokee and Okmulgee Counties where over 1500 acres were burned, Adair County where over 1100 acres were burned, Pittsburg County where over 700 acres were burned, Sequoyah and Le Flore Counties where over 350 acres were burned, and Pushmataha County where over 150 acres were burned. Fires in Pushmataha County burned two structures and injured a resident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 5, 5:26 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 5, 5:26 AM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
526 AM CST Fri Mar 5 2021

.DISCUSSION...
Upper low moving into NW Oklahoma this morning will maintain
scattered showers across the area, mainly for the first half of
the valid period. VFR cigs to prevail, with periods of MVFR cigs
and vsbys in -RA. The upper feature weakens with time, and will
not include thunder mention at any site with coverage expected to
remain too low. VFR elements will prevail for most of the second
half of the period as the upper low moves away from the region.

&&

.PREV DISCUSSION... /Issued 256 AM CST Fri Mar 5 2021/

DISCUSSION...
Impressive vapor imagery this morning of the compact strong upper
low centered over the TX Panhandle region and dropping southward
in line with model solutions. Strong forcing has overcome deep dry
low levels per regional 00z soundings with a corridor of showers
and scattered storms spreading into E OK early this morning.
Precip chances will remain highest on the northern periphery of
the upper low while gradually translating southeastward with the
track of the weakening wave. Cloud cover and widespread precip will
keep temps nearer seasonal normals today.

Pleasant weather is expected this weekend with mild temperatures
and generally light winds. Thereafter several warm and windy days
appear likely beginning Monday and continuing until the next
frontal passage. Good ensemble agreement on ridging aloft
persisting across the central CONUS through mid week with above
average low level temps. Correspondingly, minimal spread is noted
within temperature ranges prior to the late week frontal passage
and temperatures well above normal are expected with the fcst
siding toward the warmer values. The warm and windy conditions
will raise fire weather concerns for several days early next week
with gradually increasing low level moisture being mitigating
factor. Low precip chances may precede the frontal passage
however the more defined focus will the next cold front currently
timed Thursday into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  34  64  38 /  70   0   0   0
FSM   57  35  64  37 /  60  10   0   0
MLC   59  36  64  38 /  60  10   0   0
BVO   57  34  65  35 /  80   0   0   0
FYV   54  30  60  32 /  60   0   0   0
BYV   49  31  59  35 /  60   0   0   0
MKO   56  34  63  37 /  60   0   0   0
MIO   54  33  62  37 /  50   0   0   0
F10   56  35  64  39 /  60   0   0   0
HHW   60  39  63  37 /  40  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....99
Hazardous weather outlook, Mar 5, 4:46 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 AM CST Fri Mar 5 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 AM CST Fri Mar 5 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Primarily eastern Oklahoma.
	ONSET...Ongoing...ending by late afternoon.

DISCUSSION...
Numerous showers and scattered thunderstorms will spread across
eastern Oklahoma and northwest Arkansas today.  Rain chances will
begin to decrease during the afternoon with dry weather expected
by tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY through TUESDAY...High Fire Weather and High Wind Potential.
WEDNESDAY...Thunderstorm Potential...High Fire Weather and High Wind Potential.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Several days of strong southerly winds are expected early next week.
Temperatures will also be above normal and the combination will lead
to an increase in fire weather concerns for the first half of next week.
Shower and thunderstorm chances will increase by late week as the next
cold front moves into the region.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
March 5, 10:00 AM CST to March 11, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Okmulgee

When
March 5, 10:00 AM CST to March 10, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
Park/Forest Service
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
March 7, 10:00 AM CST to March 11, 10:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
March 7, 10:00 AM CST to March 11, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Sequoyah

When
March 7, 10:00 AM CST to March 11, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
Park/Forest Service

Wildfire, Pushmataha

When
March 7, 10:00 AM CST to March 11, 10:00 PM CST
Where
Pushmataha forecast zone
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Adair

When
March 8, 10:00 AM CST to March 11, 10:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 8, 10:00 AM CST to March 11, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
March 8, 10:00 AM CST to March 11, 10:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948845, 948847, 948849, 948850, 948851, 948852, 948853, 948854, 948855.